California, 2012Winter Weather in California, February 27, 2012
February 27, 2012 · NWS REV · 1 event in 1 county or zone
Wrap-around precipitation from low pressure moving through south-central California brought a moderate snowfall to the Lake Tahoe area on the 27th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wrap-around precipitation from low pressure moving through south-central California brought a moderate snowfall to the Lake Tahoe area on the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 27, 4:06 AM PST, 54 minutes earlier.
Area forecast discussion, Feb 27, 4:06 AM PST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
406 AM PST MON FEB 27 2012
.SHORT TERM...
CURRENT WATER VAPOR IMAGERY DEPICTS A DEEP LOW PRESSURE TROUGH SYSTEM
SWEEPING SOUTH ACROSS THE WESTERN U.S. TODAY. THIS SYSTEM HAS
INCREASED MOISTURE OVER THE SIERRA AND GREAT BASIN WHILE HEIGHTS
AND TEMPERATURES HAVE DROPPED THIS MORNING. LIGHT SNOW SHOWERS
HAVE BEEN OBSERVED IN THE TAHOE BASIN AND TRUCKEE MEADOWS. THE
MAIN AXIS THE TROUGH WILL BE PASSING OVER NORTHERN CA/NV LATER
TODAY AND WILL PROVIDE THE DYNAMICS NECESSARY TO PRODUCE SOME
ACCUMULATING SNOW IN THE SIERRA AS WELL AS FAR WESTERN NV.
H700 TEMPS ARE ALREADY AT -11C THIS MORNING AND WILL CONTINUE TO
DROP AS THE TROUGH AXIS MOVES OVERHEAD LATER TODAY. THE COLD AIR
ALOFT WILL INCREASE INSTABILITY WHICH WILL AIDE IN SNOW SHOWER
DEVELOPMENT. THE BEST CHANCE FOR SNOW WILL BE IN THE SIERRA NORTH OF
HIGHWAY 50 AND UNDER THE DEFORMATION ZONE OF THE EMBEDDED LOW AS IT
PASSES OVER WESTERN NV. GOOD CONFIDENCE THAT A SNOW BAND WILL
DEVELOP LATER THIS MORNING IN THE DEFORMATION ZONE, BUT NOT EXACTLY
SURE WHERE. THEREFORE, DID NOT ADD ANY AREAS TO TODAY'S WINTER
WEATHER ADVISORY AND CONTINUED IT FOR TAHOE AS IS. SNOW LEVELS ARE
CURRENTLY AT VALLEY FLOORS AND WILL REMAIN THERE THROUGH THE DAY
WITH LIGHT ACCUMULATION POSSIBLE IN WESTERN NV VALLEYS. 3 TO 6
INCHES EXPECTED AT LAKE LEVEL IN THE TAHOE BASIN WITH UP TO A FOOT
POSSIBLE ABOVE 7000 FEET. IT SHOULD BE NOTED THAT LOCALLY HIGHER
AMOUNTS ARE POSSIBLE ANYWHERE A BAND OF SNOW DEVELOPS IN
ASSOCIATION WITH THE DEFORMATION AREA OF THE LOW. LOCALLY HIGHER
SNOW ACCUMULATION IN FAR WESTERN NV COULD CAUSE TRAVEL PROBLEMS
TODAY. ANYONE TRAVELING IN WESTERN NV AND THE SIERRA SHOULD BE
PREPARED FOR WINTER DRIVING CONDITIONS.
THE COLD AIR WITH EXTENSIVE CLOUD COVER WILL KEEP HIGH TEMPS AROUND
FREEZING FOR WESTERN NEVADA AND MID TO UPPER 20S IN THE SIERRA
TODAY. ONCE THE SYSTEM PUSHES EAST THIS EVENING, TUESDAY MORNING
LOWS WILL DROP INTO THE SINGLE DIGITS FOR THE SIERRA AND INTO THE
TEENS TO MID 20S FOR WESTERN NV AS CLOUD COVER DISSIPATES.
TUESDAY WILL SEE A QUICK INCREASE IN DAYTIME TEMPERATURES AS A
SHORTWAVE RIDGE BUILDS IN. HOWEVER, A SECOND, STRONGER SHORTWAVE
SYSTEM WILL BEGIN TO IMPACT THE SIERRA AND WESTERN GREAT BASIN BY
LATE TUESDAY. SOUTHWEST WINDS WILL INCREASE AHEAD OF THE SYSTEM
TUESDAY AFTERNOON AND PERSIST OVERNIGHT. THIS SYSTEM IS MORE DYNAMIC
THAN TODAY'S, WITH MODELS ALL SHOWING A 120+ KT JET NOSING
INTO NORTHERN CA/NV TUESDAY NIGHT. THIS COUPLED WITH INCREASING
MOISTURE FROM A PW PLUME OFF THE CA COAST WILL BRING PRECIPITATION
TO NORTHERN CA AND FAR NORTHWESTERN NV BY TUESDAY EVENING. PRECIPITATION
WILL CONTINUE OVERNIGHT AS THE ASSOCIATED COLD FRONT ROLLS THROUGH.
AHEAD OF THE COLD FRONT, MID LEVEL SOUTHWEST FLOW WILL ALSO INCREASE
TUESDAY NIGHT AS A SURFACE PRESSURE GRADIENT BUILDS, WITH RIDGE
WINDS POSSIBLE GUSTING OVER 100 MPH BY MIDNIGHT. SOUTHWEST WINDS AT
THE SURFACE WILL ALSO CONTINUE TO STRENGTHEN OVERNIGHT. LABELLE
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
MODELS CONTINUE TREND OF INCREASING QPF FOR THE WEDNESDAY SYSTEM.
THIS SYSTEM STILL LOOKS ON TRACK TO PRODUCE BETTER THAN A FOOT OF
SNOW IN THE HIGHER ELEVATIONS OF THE TAHOE BASIN WITH 6-8 INCHES
POSSIBLE AT LAKE LEVEL. ACCUMULATIONS WILL BE A LITTLE LESS FURTHER
NORTH INTO SIERRA...PLUMAS AND LASSEN COUNTIES. LIQUID PCPN AMOUNTS
COULD REACH AS HIGH AS 0.90 INCHES ALONG THE CREST AND SNOW RATIOS
WILL INCREASE THROUGH THE DAY AS A COLD AIRMASS SETTLES OVER THE
REGION. TO THE EAST THERE WILL BE MUCH LESS IN THE WAY OF PCPN AS
SHADOWING SHOULD BE OCCURRING EARLY IN THE DAY.
WINDS AHEAD OF THE SYSTEM WILL BE QUITE STRONG. 100-120 KT JET
SAGS SOUTH INTO THE REGION LATE TUESDAY NIGHT WITH H700 WINDS
INCREASING TO AROUND 60-70 KTS BY WEDNESDAY MORNING. CROSS
SECTIONS SHOW WARMING ALOFT CREATING A STABLE A LAYER AND A GOOD
MOUNTAIN WAVE SIGNATURE. DOWNSLOPE WINDS ARE LIKELY EAST OF THE
SIERRA THROUGH THE EARLY PART OF WEDNESDAY AFTERNOON BEFORE THE
WINDS BEGIN TO SUBSIDE A BIT. FOR NOW WILL MAINTAIN THE CURRENT
WATCH FOR WINTER WEATHER IN THE TAHOE AREA AND TO THE NORTH, AND
WATCH FOR HIGH WINDS ALONG THE HWY 395 CORRIDOR. FAR NORTHERN
PORTIONS OF WASHOE COUNTY MAY NEED A WINTER WEATHER ADVISORY WHILE
THE BASIN AND RANGE MAY NEED WIND ADVISORIES. THESE CAN BE HANDLED
A LITTLE LATER AS THE FORECAST COMES INTO BETTER FOCUS.
BY THURSDAY NW FLOW ALOFT DEVELOPS WITH THE MAIN LOW PULLING OFF TO
THE EAST. ANOTHER DISTURBANCE SHOULD PASS SE THROUGH THE FLOW. THIS
WILL BE A COLD SYSTEM AS WELL...ALTHOUGH THERE IS LESS IN THE WAY OF
DYNAMICS...SO LESS PCPN. DID OPT TO BUMP UP THE POPS WITH
IT...MAINLY OVER NRN AREAS. ANY QPF WOULD BE LIGHT AS TRAJECTORY
IS NOT FAVORABLE FOR MUCH PRECIPITATION. TEMP GUIDANCE WAS
UNDERCUT FOR BOTH WEDNESDAY AND THURSDAY GIVEN COLD TEMPS ALOFT.
RIDGE BEGINS TO BUILD BY FRIDAY WITH WARMING OVER THE RGN. THERE
COULD BE A FEW LINGERING SHOWERS OVER THE FAR NORTH AND NE SECTIONS
OF THE CWA EARLY FRIDAY SO ADDED A LITTLE POP TO THOSE AREAS. TEMPS
SHOULD RISE TO NEAR AVERAGE BY FRIDAY WITH THE BUILDING RIDGE BUT
OVERNIGHT LOWS WILL REMAIN FAIRLY COOL. MODELS MAINTAIN THE RIDGE
THROUGH MOST OF SATURDAY THEN AGREEMENT BEGINS TO BREAK DOWN A BIT.
WHILE MOST MODELS SHOW ANOTHER SHORT WAVE APPROACHING LATE SATURDAY
INTO SUNDAY...THERE IS SPREAD IN TIMING AND STRENGTH OF THIS
FEATURE. GEM IS THE MOST AGGRESSIVE WITH THE PCPN CHANCES BUT OPTED
NOT TO ADD ANY POP THROUGH SUNDAY NIGHT IN DEFERENCE TO MORE
CONSISTENT ECMWF/GFS SOLUTIONS. WILL SHOW AN INCREASE IN WINDS BY
SUNDAY WITH WARMER OVERNIGHT LOWS. MLF
&&
.AVIATION...
UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE OVER THE REGION TODAY.
DEFORMATION ZONE ALOFT ASCD WITH THIS TROUGH WILL PRODUCE PERIODS OF
LIGHT TO MODERATE SNOW OVER THE TAHOE BASIN NORTH INTO SIERRA AND
PLUMAS COUNTIES WITH IFR CONDITIONS THROUGH MUCH OF THE DAY. CONDITIONS
WILL DETERIORATE THROUGH THE MORNING HOURS WEST OF HIGHWAY 95 THEN
EAST OF HIGHWAY 95 BY THE AFTERNOON. MVFR TO OCCASIONAL IFR
CONDITIONS ARE LIKELY FOR KRNO TODAY WITH CIGS AS LOW AS 1000
FEET AT TIMES. KMMH WILL BE LOWER BY LATE MORNING...AS LOW AS 600
FEET. KTVL AND KTRK WILL DROP TO 400 FEET OR LESS WITH VSBYS 3/4
MILE OR LESS. SNOW COULD ACCUMULATE UP TO 4 INCHES AT KTVL AND
KTRK...WITH ACCUMULATIONS UP TO 2 INCHES POSSIBLE AT KMMH.
DEPENDING ON THE START TIME OF ANY SNOW AT KRNO RUNWAY
ACCUMULATIONS COULD REACH UP TO 1 INCH. MLF
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS
EVENING NVZ002.
WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
EVENING NVZ002.
HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
EVENING NVZ003.
CA...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON CAZ071.
HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
EVENING CAZ073.
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS
EVENING CAZ072.
WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
EVENING CAZ072.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, Feb 26, 11:12 PM PST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
1112 PM PST SUN FEB 26 2012
CAZ070>073-NVZ001>005-271500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
1112 PM PST SUN FEB 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TONIGHT
ISOLATED SNOW SHOWERS WILL DEVELOP OVER THE SIERRA AND NORTHEAST
CALIFORNIA LATE TONIGHT...WITH LITTLE TO NO ACCUMULATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL PRODUCE SEVERAL INCHES OF SNOW IN THE SIERRA MONDAY,
ESPECIALLY AROUND THE LAKE TAHOE BASIN. LIGHT SNOW SHOWERS WILL
DEVELOP ACROSS WESTERN NEVADA MONDAY WITH LIGHT SNOW ACCUMULATIONS
POSSIBLE.
A STRONGER SYSTEM WILL MOVE INTO THE NORTHERN SIERRA AND WESTERN
NEVADA TUESDAY NIGHT AND WEDNESDAY. THIS SYSTEM MAY PRODUCE STRONG
DOWNSLOPE WINDS ALONG HIGHWAY 395 AND HEAVY SNOW IN THE TAHOE
BASIN AND NORTHEAST CALIFORNIA. PLEASE REFER TO THE LATEST WINTER
STORM WATCH AND HIGH WIND WATCH STATEMENTS FOR ADDITIONAL DETAILS.
FOR THE REMAINDER OF WESTERN NEVADA ON WEDNESDAY...WIND GUSTS TO
50 MPH AND AREAS OF BLOWING DUST MAY AFFECT TRAVEL ALONG
INTERSTATE 80 AND HIGHWAYS 50 AND 95. A FEW INCHES OF SNOW MAY
IMPACT TRAVEL ALONG HIGHWAY 447 IN NORTHERN WASHOE COUNTY AS A
COLD FRONT MOVES THROUGH NORTHWEST NEVADA ON WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HTTP://WEATHER.GOV/RENO
Winter Weather, Greater Lake Tahoe Area
- When
- February 27, 5:00 AM PST to 7:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.935, -120.458 (the zone’s center; the record gives no point)
On the 27th, 5 to 8 inches of snow fell in the lower elevations of the Lake Tahoe Basin while 10 to 15 inches of snow fell along and near the Sierra crest.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 27, 20121 death · 1 event
- Cold in Minnesota, February 27 to 28, 20121 death · 1 event
- Dense Fog in Texas, February 27 to 28, 20123 injured · $20,000 · 1 event
- Freezing Fog in Oregon, February 27, 2012$50,000 · 1 event
- Winter Storm and Winter Weather in Colorado, February 27 to 29, 201217 events
- High Surf in Hawaii, February 27 to 29, 20128 events
- Heavy Snow and High Wind in California, February 27 to 28, 201256 kt wind · 5 events
- Winter Storm in Colorado, February 27 to 29, 20124 events
- Winter Weather in Utah, February 27 to 28, 20123 events
- Winter Storm and Winter Weather in California, February 27 to 29, 20122 events
- Heavy Snow and High Wind in Arizona, February 27 to 28, 201253 kt wind · 2 events
- Winter Weather in Nevada, February 27, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367788.